California, 2018Debris Flow and Heavy Rain in California, May 20 to 21, 2018
May 20 to 21, 2018 · NWS REV · 3 events in 1 county or zone
A closed upper low moved south over southern Nevada and persisted in that area through much of the 22nd, which caused showers and thunderstorms to become widespread across western Nevada and the eastern Sierra.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A closed upper low moved south over southern Nevada and persisted in that area through much of the 22nd, which caused showers and thunderstorms to become widespread across western Nevada and the eastern Sierra.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at May 20, 12:52 PM PST, 9 hours 8 minutes earlier.
Area forecast discussion, May 20, 12:52 PM PST, 9 hours 8 minutes before
Area Forecast Discussion
National Weather Service Reno NV
152 PM PDT Sun May 20 2018
.DISCUSSION...
An active pattern with chances for showers and storms continues this
week as low pressure slowly moves across the region. Periods of
heavy rainfall and small hail are possible in these storms. Showers
and storms decrease in coverage Thursday and Friday before another
low pressure system approaches and provides additional chances for
storms by the weekend.
&&
.SHORT TERM...
Chances for showers and thunderstorms continue through the first
half of the week as a cutoff low develops and slowly meanders across
California and Nevada. Ample moisture and instability will be
present each day, but the limiting factor will be the presence of a
strong lifting mechanism to trigger widespread storms each day. This
will largely be governed by the position of the low each day which
is only moderate confidence due to the inherent uncertainties with
trajectories of closed lows detached from the mean flow.
For this afternoon, showers with a isolated storms will continue
mainly across northern Lassen, Washoe and Pershing counties before
diminishing this evening. A secondary pulse of showers and isolated
storms are expected across Mineral and Mono counties due deformation
developing as the trough elongates near the southern Sierra. Most
likely looking at band of light to moderate rainfall developing
across northern Mono into the Tahoe Basin after midnight.
The character of the storms looks pretty similar through mid-week
with the main threats being periods of heavy rainfall and small hail
each day. Wednesday could may see a more elevated chance of heavy
rainfall and isolated flash flooding impacts due to slow storm
motions (<10kts) and ample moisture (high PWATS & surface dewpoints
near 50F across much of western NV. Again the main limiting factor
is a strong forcing mechanism which should keep Wednesday from
seeing widespread flash flooding concerns but isolated areas are not
out of the question.
Overall, looking for showers and storms across the Sierra Monday
with most activity expected generally south of I-80 across western
Nevada. East steering flow and the backside of the low could confine
most activity to the Sierra and west slopes Tuesday while Wednesday
has the potential to become more widespread across the Sierra and
western Nevada. Fuentes
.LONG TERM...Thursday through next weekend...
The main changes to the extended forecast include a downward trend
for precip/thunder chances Thursday-Friday and removal of
showers during the overnight periods leading into next weekend.
From Thursday through Friday, an upper level ridge is projected to
build over the Great Basin with a steady warming trend (highs rising
into the lower-mid 80s for lower elevations/lower 70s near the
Sierra). Flow aloft becomes southeast to south with some residual
moisture in place, while daytime heating will provide some
instability for afternoon showers and isolated thunderstorms. This
shower potential appears more favorable near the Sierra and
northeast CA, with a few cells possibly spreading into far western
NV each evening. However, even this activity looks to be relatively
sparse due to limited forcing, while mid level warming under the
ridge appears more likely to cap convection away from the Sierra.
For the early part of the Memorial Day weekend, there is still some
disagreement among the medium range guidance with the track of
another upper low, but the overall pattern appears to favor one more
round of showers and thunderstorms Saturday. This low still could
kick inland across northern CA/NV, or remain off the west coast with
a negative tilt trough axis swinging through the region. In either
scenario there will be a potential for mainly afternoon-evening
showers and thunderstorms, with the best chances currently favoring
northeast CA and areas near the Sierra.
For the remainder of the Memorial Day weekend, we may finally see a
more definitive drying trend as a ridge axis develops east of the
region with southwest flow aloft over the Sierra. Daytime
temperatures will be dependent on the location and amplitude of the
ridge, with the most likely scenario bringing a brief cooling to near
average Sunday, followed by warmer conditions Monday. MJD
&&
.AVIATION...
For the main terminals, VFR conditions will prevail thru this
evening. A few showers may form around KMMH thru late afternoon,
otherwise precip is unlikely around the Tahoe basin and far western
NV. The most favorable locations for showers and a few thunderstorms
through this evening include northeast CA north of KSVE, and
from US-95 eastward in west central NV.
Starting later tonight and continuing through Monday, a developing
closed low will increase shower chances with a slight chance of
thunderstorms. More widespread rain bands with lowered cigs/vsbys
and mountain obscurations are most likely from I-80 southward during
the day Monday, then spreading northward Monday evening. Conditions
could become MVFR during periods of steadier rain, especially near
the Sierra. This low persists into Tuesday with continued chances
for showers and thunderstorms. MJD
&&
.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&
For more information from the National Weather Service visit...
http://weather.gov/reno
In the hours before
Special weather statement, May 20, 5:29 PM PST, 4 hours 31 minutes before
Special Weather Statement
National Weather Service Reno NV
629 PM PDT SUN MAY 20 2018
CAZ073-NVZ001-003-210215-
Mono CA-Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
629 PM PDT SUN MAY 20 2018
...STRONG THUNDERSTORM EAST OF TOPAZ LAKE...
At 627 PM PDT, Doppler radar was tracking a strong thunderstorm near
Wellington, or 9 miles east of Topaz Lake, moving north at 15 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Topaz Lake, Smith, Wellington, Nv 208 At Douglas-Lyon Co Line, Smith
Valley, Holbrook Junction, Junction Nv 338 And Nv 829 (wellington
Cutoff) and Topaz Lake Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Topaz Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
Heavy rainfall is occurring with this storm. Expect ponding of water
on roadways. In areas of steep terrain, minor rock slides are
possible. Drivers should slow down and turn on their headlights if
encountering heavy rains.
&&
LAT...LON 3861 11921 3857 11933 3857 11945 3883 11969
3895 11930
TIME...MOT...LOC 0127Z 161DEG 13KT 3867 11938
JOHNSTONHeavy Rain, Mono
- When
- May 20, 10:00 PM PST to May 21, 2:00 PM PST
- Where
- Mono County, 6.82 mi NW of Mono Lake
- Reported by
- Mesonet
- Coordinates
- 38.073, -119.234
Mesonet station VGAC1, 3 miles west-southwest of Conway Summit reported 0.60 inches of rainfall from 20 May 2200PST to 21 May 1400PST.
Heavy Rain, Mono
- When
- May 21, 4:37 PM PST to 7:37 PM PST
- Where
- Mono County, 13.21 mi NNW of Walker
- Reported by
- RAWS
- Coordinates
- 38.696, -119.575
Portable RAWS NCRC1, 1 mile west-northwest of Topaz Lake (elevation 7451 feet) reported 0.27 inches of rainfall in 15 minutes from 21 May 1652PST to 1727PST, just before two debris flows were reported beneath the Slinkard Fire burn scar. A total of 0.90 inches of rainfall was reported in a two and a half hour time period from 21 May 1652PST to 1922PST.
Debris Flow, Mono
- When
- May 21, 5:07 PM PST to 6:07 PM PST
- Where
- Mono County, 13.29 mi NNW of Walker to 13.18 mi NNW of Walker
- Cause
- Heavy Rain / Burn Area
- Reported by
- Department of Highways
- Coordinates
- 38.701, -119.564
A collapsing core within a thunderstorm produced heavy rainfall over the Slinkard burn scar west of Topaz Lake, Nevada, which caused two pronounced debris flows off the burn scar onto U.S. Highway 395 near the California/Nevada state line. The debris flows were up to 5 feet deep in a few places and closed the highway for over 18 hours while crews removed the flow. The portable RAWS site above the Slinkard Fire burn scar (NCRC1; elevation 7451 feet) recorded 0.27 inches of rainfall in 15 minutes at the time two debris flows were reported (21 May 1727PST). A total of 0.90 inches of rainfall eventually fell on the burn scar in a two and a half hour time period from 21 May 1652PST to 1922PST. No cleanup estimates were available from the California Department of Transportation.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, May 20 to 25, 20185 deaths · 3 events
- Flash Flooding and Flooding in Tennessee, May 20, 2018$67,000 · 1 in hail · 22 events
- Tornado and Damaging Wind in Texas, May 20, 2018$50,000 · EF1 · 2 events
- Hail and Damaging Winds in Georgia, May 20, 2018$49,000 · 50 kt wind · 7 events
- Hail and Damaging Winds in Illinois, May 20, 2018$51,000 · 70 kt wind · 5 events
- Flooding and Rip Current in Florida, May 20, 20181 injured · $35,000 · 3 events
- Damaging Wind in North Carolina, May 20, 2018$50,000 · 50 kt wind · 1 event
- Hail and Damaging Winds in Mississippi, May 20 to 21, 2018$28,000 · 1 in hail · 9 events
- Hail and Damaging Wind in Arkansas, May 20, 2018$25,000 · 1.75 in hail · 9 events
- Damaging Winds in Mississippi, May 20, 2018$30,000 · 50 kt wind · 2 events
- Damaging Winds in Ohio, May 20, 2018$18,000 · 50 kt wind · 7 events
- Damaging Winds in North Carolina, May 20, 2018$16,000 · 60 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762289, 762288, 762628.